advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Miami, Florida, USA:

My mother has had diabetes for 32 years. She has maintained her sugar level fairly stable up until the last eight months. Since then, she has been experiencing extreme instability in her sugar levels notwithstanding a regular diet and insulin injections. Her sugar levels range between 35 and 450 mg/dl [1.9 to 25 mmol/L] with no explanation. Prior to dinner, she will have a sugar level of 115 mg/dl [6.4 mmol/L] and will have a salad (lettuce, tomato and onion, oil and vinegar) for dinner. Two hours later, her sugar level will rise to 250 mg/dl [13.9 mmol/L]. These experiences of extreme instability are new notwithstanding having diabetes and the same controlled diet for the last 32 years. This instability has required insulin injections up to six times per day when she had always taken only two. This is concern to me she has seen a few endocrinologists who seem to not have a solution to this problem. She recently had a thyroid test, and it was negative. What are the possible alternatives?

Answer:

Labile blood sugars are one of the characteristics of type 1. Without an intact insulin response, blood sugars after meals tend to climb very high. Typically, this is offset by giving insulin in a pattern which matches the rise in blood sugars.

There are several problems which arise and make it difficult for the person with diabetes to have a reproducible response to their food. For one, your mother may have gastroparesis.

There is also the issue of making sure she is on the correct insulin, and that she takes it at the correct time. Finally, there is the problem of making sure the insulin dose is correct for the amount of food consumed. You can see that she needs to have a diabetes care provider who will work closely with her to do the problem-solving necessary to

JTL

DTQ-ONCDMR20000909
Original posting 10 Oct 2000
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.